Q. I am curious about turmeric. I have osteoarthritis and read that turmeric might help joint pain.
I am also under a doctor’s care for macular degeneration. As a result, I cannot take aspirin or blood thinners. Does turmeric thin the blood?

A. Age-related macular degeneration (AMD) is characterized as “dry” or “wet” depending upon the stage of the disease and the abnormal growth of blood vessels at the back of the eye that can leak. Doctors advise against aspirin and anticoagulants for those with wet AMD to reduce the risk of bleeding inside the eye (Retina, Nov.-Dec., 2010).
There is growing evidence that the yellow spice turmeric used in curry and yellow mustard has anti-inflammatory properties. The active ingredient, curcumin, may also possess anticoagulant activity, however (BMB Reports, April, 2012). We have heard from a number of readers that combining turmeric with the anticoagulant warfarin (Coumadin) can lead to an increased risk of bleeding. This spice might be too dangerous for you.
For those who are not taking an anticoagulant and would like to learn more about the fascinating properties of turmeric and its active ingredient curcumin, we suggest our book The People’s Pharmacy Quick & Handy Home Remedies. You will learn how to maximize absorption of this compound along with many conditions for which it may be helpful including Alzheimer’s disease, cancer, psoriasis and arthritis.
Should you wish to find out how to cook with turmeric we have a number of delicious dishes in our book, Recipes & Remedies from The People’s Pharmacy. They range from an anti-inflammatory curcumin scramble to turmeric milk and cabbage curry (for its anticancer properties). We also share a pork and pineapple curry and curried sweet potato “fries” that are not fried.
There is a reason why turmeric is one of our favorite spices. That said, we do encourage anyone on blood thinners to avoid it as we do not want to increase the risk for a hemorrhage.

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. James M.
    Reply

    I do take coumadin and added turmeric to my regimen and with a couple of weeks my INR went to a critical 9+ ! The doctor called me at work to tell me of the danger. DON’T take the two together!

  2. RAB
    Reply

    What if someone begins turmeric in a very low dose? I take about 1/4 tsp mixed with mustard in a teaspoon and it works well. I have completely gone off blood thinners and Pharm drugs for almost 3 years now and feel better every day, very active with a garden, greenhouse etc. I will be 73 in 3 months.

  3. bmm
    Reply

    I get my PT/INR checked bi-weekly I took 1curcumin before I went to the doctor, my numbers went up to 4.7. I also have degeneration in my lower back which has caused sciatic nerve in lumbar 4 and 5 and stenosis which causes lower back pain. My doctor cut back my warfirin dosage. My back pain eased up some because I took another turmeric pill last night. I have both the powder and pills. Suggestions please!

  4. hpm
    Reply

    I was wondering how much turmeric to take a day and what is the best way to take it.
    PEOPLE’S PHARMACY RESPONSE: The usual dose would be 1 to 3 grams a day of the spice…about 1/2 to 1 teaspoon. The easiest way to take it might be as a standardized curcumin extract, 500 or 600 mg, three times a day.
    If you use the powdered spice, mix it with some food that has a little fat in it (regular milk works) to enhance absorption.

  5. Robert Raden
    Reply

    I am a retina specialist and feel compelled to (finally) comment on this article. At least 4 patients called me after reading this article- scared that by taking blood thinners they risk going blind. Several had actually stopped taking their medicine BEFORE talking to their cardiologist or myself. One has a mechanical heart valve, another had 2 cardiac stents placed in the past 12 months, and a third has atrial fibrillation.
    Each person is literally being saved from stroke, death, or repeat massive heart attack by taking the blood thinners. A person WILL NOT develop Wet AMD because of blood thinners, but it is possible that if the eye develops bleeding, the bleeding can be larger in a person using blood thinners. Those patients who are aware they have wet AMD and are being treated and followed by a retina specialist have nothing to worry about other than if they listened to the advice in the article and stopped their blood thinners! If you are not sure about your eye health at all, then simply make an appointment with an eye doctor.
    As for the statement “doctors advise against aspirin and anticoagulants for those with wet AMD to reduce the risk of bleeding inside the eye (Retina, Nov.-Dec., 2010)”- Here is the direct quote from the article – “These findings indicate that “blood thinner” use may predispose patients with neovascular (Wet) AMD to intraocular bleeding more so than age and duration of disease alone. While the risk that discontinuing these medicines would pose to the patients’ health may be too great to justify, ensuring that an appropriate medication dosage is maintained should be a priority within this patient population.” Simply put – blood thinners are given to save your life and help you live longer. Taking the right dose and keeping up with regular appointments are of paramount importance.
    Sincerely, R. Raden, MD

  6. Randy Orth
    Reply

    Hi from Milwaukee
    I have followed your show from DAY ONE ( at least in Milwaukee ).
    So, about 5 years ago, I thought I would follow some of your advice on herbs/spices/etc for joint pain I have had for years.
    Within a few months, and lasting for 2 years, I developed UNBEARABLE hip and leg pain.You quacks, I thought.I stopped taking turmeric.Still the pain.(Sorry for being a hater.)
    Then we actually scheduled BACK SURGERY for the 2 compressed discs that MUST be causing the problem.A problem that 3 cortisone shots in the back did not help.
    Then I thought about what else I started doing.
    LOVASTATIN.
    Over the next many months, I went off then on Lovastatin.
    And of course, the pain came and went.
    I called my doctor, and he said YES, he had heard of that side effect.
    Too bad he did not mention it to me.
    So, I am back to being a loyal listener.
    Thanks,
    Randy Orth

  7. boots9
    Reply

    I have wet Macular Degeneration in one eye. I also had an incident of A Fib 4 years ago.
    My cardiologist wanted me to take cumiden and I do not want to because my retenologist is having difficulty drying my eye.
    As a result, I decided to take ginko baloba, garlic and fish oil to keep the blood from clotting.
    Is this OK to do or will I get myself into trouble?
    Sincerely,
    Irene
    PEOPLE’S PHARMACY RESPONSE: It’s probably not wise to take supplements to prevent clotting when the retinologist is having difficulty controlling the condition. Please discuss this issue with both your specialists. It is much too critical a situation for us to advise you.

  8. ehwc
    Reply

    I was confused by your last sentence re. turmeric…do you encourage folks on blood thinners to avoid turmeric or discourage them to consume turmeric?

  9. SW
    Reply

    I have atrial fibrillation and am temporarily on Coumadin after a successful catheter ablation. I want to know, too, if taking turmeric (curcumin) when I get off the Coumadin will help keep my blood a bit thinner. Anyone had a doctor advise this or tried it themselves?

  10. Ann C
    Reply

    Just this week, I started taking curcumin 95 – 2 500mg pills per day – to possibly help with arthritis inflammation. I am currently taking diclofenac and it is causing ulcers, so I have been prescribed 2 Nexium pills per day to help prevent the ulcers. I am also closely watching my bone density and am taking Actonoel 35 mg once a week. I’m on a spiral drug situation where one drug is causing the implementation of several other drugs. I’d like to get off the diclofenac because of this spiraling effect! I have a very bad case of scoliosis and have a lot of arthritis in my spine – hence the need of something for the inflammation caused by arthritis.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.